Severe Muscular Weakness: An Unusual Adverse Effect of Azathioprine Therapy

    loading  Checking for direct PDF access through Ovid

Abstract

Azathioprine, an analog of 6-mercaptopurine has been used as a steroid-sparing agent in the treatment of inflammatory bowel disease for over 30 years. Hypersensitivity reactions to azathioprine including fever, myalgia, arthralgia, rash are well documented in the literature. Here, we report 2 cases of azathioprine hypersensitivity in patients with inflammatory bowel disease manifesting with the unusual symptom of profound muscular weakness resulting in inability to perform simple tasks such as lifting even light objects, sitting upright, and walking a few steps. Development of severe weakness raised concern about myositis, rhabdomyolysis, myopathy, and sepsis in these patients. Discontinuation of azathioprine resulted in prompt improvement of muscular weakness, and rechallenge led to recurrence of similar symptoms within hours. These observations suggest that the development of muscular weakness in patients on azathioprine should be considered as an adverse effect of the drug. Failure to recognize this adverse outcome can lead to prolonged periods of muscular weakness in this group of patients.

Related Topics

    loading  Loading Related Articles